There is a continuing concern about the potential for accidental overdose of children resulting from confusing, unclear, or inconsistent directions on children’s medicine labels. Consequently, the FDA recently issued recommendations to companies that make, sell or distribute liquid over the counter drugs for children that come with droppers, spoons, syringes or cups. The suggestions included that the devices should be clearly visible and not obscured when the medicine is added to the device. It should also not have any unnecessary markings. Furthermore, they should be marked with calibrated units of liquid measurement, such as teaspoon, tablespoon, or milliliter, that are the same as specified in the product directions to avoid confusion. Overdoses can be caused by parents not reading the label, misinterpreting the dosing instructions or using a spoon or other container instead of the cup included with the product.
So what are you buying when you child gets sick this flu season? Johnson & Johnson recalled more than 40 kinds of kids’ pain and allergy products quite a few months ago and that leaves us with very few options. Parents will have to wait longer because the FDA the target date for the guidelines has been delayed until December from June. With such a serious matter at hand, you would think this would be mandatory and not merely guidelines.